Physicians from American University in Lebanon published a case report regarding Pradaxa (dabigatran etexilate) that was published in the July 28, 2012, edition of the Journal of Thrombosis and Thrombolysis. In this article, the authors wrote about an 85 year old patient who developed shortness of breath, anemia, and white sputum a few months after starting Pradaxa 110 mg twice daily. The patient was admitted to the hospital in respiratory distress with severe hypoxia. A workup for bleeding tendencies was negative. The patient had pre-existing pulmonary fibrosis, but that condition had been stable prior to admission; however, a CT scan upon admission showed significant “ground-glass opacities.” A bronchoscopy also showed evidence of significant, chronic bleeding in the patient’s bronchial tubes. The old blood was suctioned from the patient and Pradaxa was discontinued. The patient’s respiratory failure quickly improved with this treatment, and no blood products or transfusions were required. Evaluations for connective tissue disease or vasculitis as an explanation for the source of the patient’s significant bronchial bleeding were negative. Repeat CT scans prior to discharge also showed significant improvement in the patient’s pulmonary fibrosis following discontinuation of Pradaxa.
The authors of this case report noted that other physicians had warned that Pradaxa must be prescribed with caution in light of published reports Pradaxa-induced injuries to patients, especially those who are elderly, have impaired renal function, or have low body weight. This particular patient was significant in that the patient had normal kidney function, was active, not underweight, and his only risk factors for a Pradaxa-induced injury were his age and pre-existing pulmonary fibrosis. Most of the reports of Pradaxa-induced injuries have focused on GI bleeding and intracranial hemorrhage. This group of physicians urged others to use caution in prescribing Pradaxa to patients with pulmonary fibrosis and noted that an enhancement to the warning label for the drug might be appropriate to alert patients and their doctors to the risks of bronchoalveolar hemorrhage caused by the drug (a condition that may be difficult to diagnose if the public is not aware of the drug’s potential to cause this harm).
As an aside, it is important to note that this is not the patient in Lebanon is not the first documented case of alveolar hemorrhaging associated with Pradaxa use. About a year ago, the Japanese MHLW, the government agency in Japan that is similar to the Food & Drug Administration, issued a safety alert after receiving reports of 5 patient deaths and 81 patients who suffered Pradaxa-related injuries in the first few months of 2011 after the drug was approved in Japan. Those adverse event reports relating to patient deaths included digestive tract hemorrhage, pulmonary alveolar bleeding, respiratory failure, and hemorrhagic shock. The patient deaths and injuries occurred within 8 to 104 days of initiation of Pradaxa therapy. This Japanese safety alert urged physicians to look for signs of anemia and bleeding in the body (not just gastric or GI bleeding) and to perform renal function testing on patients in hopes of avoiding administration to vulnerable patients with underlying (and perhaps undiagnosed) renal insufficiency.